Long Term NSAID Use

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

AustenFan
Veteran Member


Date Joined Aug 2008
Total Posts : 1771
   Posted 10/20/2009 6:40 AM (GMT -7)   
I'm wondering if anyone has taken prescription NSAIDs long term (or even OTC ibuprofen), and have you had any side effects with long term usage?

I've been taking Etodolac for about a year, and I guess I'm a little concerned about taking it for so long. The minute I go off of it, though, my sacroiliitis returns with a vengeance, and I can't function. The only problem I have so far, is some digestive trouble (it aggravates my GERD), but I'm concerned about the potential cardiovascular problems.

My doctor doesn't seem too worried, but I'm just wondering what other people's experiences have been.

Hugs - Austen
"There is no charm equal to tenderness of  heart." - Jane Austen
 
 
 
 
 
 
 
 


vestabula
Veteran Member


Date Joined Nov 2008
Total Posts : 2855
   Posted 10/20/2009 7:36 AM (GMT -7)   

Hi Austen...I have been taking Advil three or four times a day for years and years.  I don't take any prescription NSAID's.  I have been getting digestive discomfort after upping my dosage just recently, something I have never had before.  I tried just taking Tylenol but that didn't touch the pain.  Geez..I thought NSAID's were good for the heart, but the medical profession changes their minds about these things every other day.

 

Huggies

Donna


fibro, menieres disease, RLS, anxiety disorder, disc compression, scoliosis, spinal stenosis TMJ  Meds: Lexapro and valium


Sherrine
Forum Moderator


Date Joined Apr 2005
Total Posts : 17095
   Posted 10/20/2009 8:25 AM (GMT -7)   

Austen, I take both ibuprofen and Tylenol.  This is how I've controlled the pain for over two decades.  Because I have Crohn's, I have to be careful about ulcers so my doctor has me taking Prilosec daily.  He said it protects the stomach 70% of the time.  I thought those were good odds.  If I don't take ibuprofen, I can barely get out of a chair.  But, be sure to take it with food...every time.  That helps protect your stomach, too. 

When I'm in a flare, I take 3 ibuprofen every six hours around the clock.  In between the ibuprofen doses, I'll take 2 extra strength Tylenol...if I need it.  I'll do that every six hours around the clock but usually I don't have to take that much because I stay active and that really does help with the pain.

Sherrine


Forum Moderator/ Fibromyalgia
***********************
Fibromyalgia, Crohn's Disease, Ostomy, Diabetes, Autoimmune Inner Ear Disease, Osteoporosis
~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~
God does not give us a spirit of fear, but of power and of love and of a sound mind.    2 Timothy 1:7


crazykitty
Veteran Member


Date Joined Jul 2009
Total Posts : 4796
   Posted 10/20/2009 9:18 AM (GMT -7)   
Hi Austen, I was on a prescripton NSAID, Mobic(meloxicam). I was taking it for arthritis,
but discontinued it, after my Rheumy put me on something else. The only side effect I had
was it elevated my blood pressure and I already had hypertension.

I do know that NSAIDS can sometimes cause ulcers. Call your doctor and let him know
you are having digestive trouble. There might ba another med that you can take.

Hope you can get this resolved quickly. Good Luck to you!

Robin
MCTD, Fibromyalgia, Raynauds, Osteoarthritis, Osteoporosis, Degenerative 
 Disc Disease, Hypertension, Migraines and Pseudothrombocytopenia MEDS: Methotrexate, Savella,Flexeril,Diltiazem, Boniva, Vitamins 


OnTheRocks
Regular Member


Date Joined Oct 2009
Total Posts : 117
   Posted 10/20/2009 11:07 AM (GMT -7)   
Besides being tough on the stomach in higher doses and a chance for creating peptic ulcers, there aren't long term side effects from them. All meds are a matter of giving and taking, you have to decide if the benefit outweighs the side effects. Many other pain meds (particularly opioids) are more dangerous than NSAIDs and have a list of long term side effects. So basically, if you can tolerate the NSAIDs and they're accomplishing pain relief, your body will probably thank you for sticking with them.

donnaeil
Veteran Member


Date Joined Jun 2006
Total Posts : 1156
   Posted 10/21/2009 12:48 AM (GMT -7)   
I take voltaren and have had no problems.

donnaeil

AustenFan
Veteran Member


Date Joined Aug 2008
Total Posts : 1771
   Posted 10/21/2009 1:59 PM (GMT -7)   
Thanks for the input. I am on Prilosec (have been for years for GERD), but sometimes the NSAID still aggravates it. I have to be more careful about drinking a full glass of water when I take it.

I guess I'm more worried about the potential cardiovascular problems since sacroiliitis is chronic, and I'll probably have to take the Etodolac long term. I did read a follow-up study yesterday, though, that showed that NSAIDs don't seem to increase the CV risks for people who don't have other risk factors (high blood pressure, heart disease, etc.), so that made me feel somewhat better.

I guess I'll just take my chances. Right now, the pain is the squeaky wheel. :)

Hugs - Austen
"There is no charm equal to tenderness of  heart." - Jane Austen
 
 
 
 
 
 
 
 

New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, December 04, 2016 11:26 AM (GMT -7)
There are a total of 2,732,613 posts in 301,037 threads.
View Active Threads


Who's Online
This forum has 151196 registered members. Please welcome our newest member, RAmiddleage55.
281 Guest(s), 14 Registered Member(s) are currently online.  Details
PDL17, Lymepilot, Gemlin, 142, ASAdvocate, Denikeef, Fairwind, dbwilco, ChickenArise, Tim Tam, RAmiddleage55, sharron19, Tall Allen, Kristvet86


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer